IJCEP Copyright © 2007-All rights reserved.
Int J Clin Exp Pathol 2(2), 200-203;2009.

Case Report
Alendronate-induced Esophagitis in an Elderly Woman

Victoria Gómez and Shu-Yuan Xiao

Departments of Pathology and Internal Medicine, The University of Texas Medical Branch, Galveston, Texas, USA

Received 11 June 2008; Accepted and available online 20 June 2008

Abstract: Ingestion of alendronate sodium (Fosamax) had been reported to sometimes cause erosive or ulcerative esophagitis. Despite its
widespread use and several case reports describing the clinical and endoscopic presentation, there has been limited discussion on the
histologic appearances of the esophagitis caused by the medication. Here we describe one case of an elderly woman who presented with
alendronate-induced esophagitis. The histopathologic changes that make this case unique are the large, “bizarre” squamous epithelial cells
and scattered dyskaratotic cells, two findings not well described in previous reports. These unique features add to the histologic spectrum of
alendronate-induced esophageal injury, and shall help differentiating this type of esophagitis from those with other etiologies. (IJCEP806006).

Key Words: Alendronate sodium, Fosamax, esophagitis

Full text PDF

Address all correspondence to: Shu-Yuan Xiao, M.D., Professor, Departments of Pathology and Internal Medicine & Institute for Human
Infections and Immunity, JSA 2.190 Route 0588, University of Texas Medical Branch, Galveston, Texas 77555. Tel: 409-772-8447; Fax: 409-747-
0060; Email:
syxiao@utmb.edu